Alert archive / Tennessee / Severe Thunderstorm Warnings in 2026
Severe Thunderstorm Warning 13, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Mar 16, 2026, 3:56 AM EDT for 4 counties in Tennessee; Cherokee County, North Carolina. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 16, 2026, 3:56 AM EDT (07:56 UTC)
- Expired
- Mar 16, 2026, 5:00 AM EDT
- In force
- 64 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cherokee County, NC, Blount County, TN, McMinn County, TN, Monroe County, TN, Polk County, TN
The radar
The Knoxville radar (KMRX), 120 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 16, 4:22 AM EDT | TSTM WND DMG | 4 Ssw Vonore, TN | Several reports of trees down across the county. |
| Mar 16, 5:02 AM EDT | TSTM WND DMG | Talassee, TN | Several trees down county-wide. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 15, 9:22 PM EDT | Tornado Watch | SPC | 9 hr |
| Mar 16, 12:41 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.9 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1562 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
484
WUUS54 KMRX 160756
SVRMRX
NCC039-TNC009-107-123-139-160900-
/O.NEW.KMRX.SV.W.0013.260316T0756Z-260316T0900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
356 AM EDT Mon Mar 16 2026
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Western Cherokee County in southwestern North Carolina...
Polk County in east Tennessee...
Southeastern McMinn County in east Tennessee...
Southwestern Blount County in east Tennessee...
Monroe County in east Tennessee...
* Until 500 AM EDT.
* At 355 AM EDT, severe thunderstorms were located along a line
extending from 6 miles east of Sweetwater to 6 miles east of
Cohutta, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Law enforcement.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Madisonville, Benton, Ducktown, Etowah, Vonore, Tellico Plains,
William L. Davenport Refuge, McGee Carson Peninsula, Big Frog
Mountain, and Parksville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 600 AM EDT for east
Tennessee.
&&
LAT...LON 3499 8478 3508 8474 3564 8431 3554 8380
3552 8388 3547 8392 3541 8402 3537 8401
3535 8404 3531 8404 3528 8401 3499 8426
TIME...MOT...LOC 0755Z 270DEG 33KT 3561 8436 3499 8485
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
DGS1 follow-up statement
291
WWUS54 KMRX 160832
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
432 AM EDT Mon Mar 16 2026
TNC107-160842-
/O.CAN.KMRX.SV.W.0013.000000T0000Z-260316T0900Z/
McMinn TN-
432 AM EDT Mon Mar 16 2026
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCMINN COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 600 AM EDT for east
Tennessee.
A Severe Thunderstorm Watch remains in effect until 700 AM EDT for
east Tennessee.
&&
LAT...LON 3499 8460 3511 8451 3561 8416 3554 8380
3552 8388 3547 8392 3541 8402 3537 8401
3535 8404 3531 8404 3528 8401 3499 8426
TIME...MOT...LOC 0832Z 270DEG 33KT 3561 8397 3499 8446
$$
NCC039-TNC009-123-139-160900-
/O.CON.KMRX.SV.W.0013.000000T0000Z-260316T0900Z/
Cherokee NC-Polk TN-Blount TN-Monroe TN-
432 AM EDT Mon Mar 16 2026
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM EDT
FOR WESTERN CHEROKEE...EASTERN POLK...SOUTHWESTERN BLOUNT AND CENTRAL
MONROE COUNTIES...
At 432 AM EDT, severe thunderstorms were located along a line
extending from 9 miles south of Maryville to near Ducktown, moving
east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ducktown, Tellico Plains, William L. Davenport Refuge, Coker Creek,
Violet, Tariffville, Big Frog Mountain, Turtletown, Hiawasse Dam, and
Copperhill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 600 AM EDT for east
Tennessee.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3499 8460 3511 8451 3561 8416 3554 8380
3552 8388 3547 8392 3541 8402 3537 8401
3535 8404 3531 8404 3528 8401 3499 8426
TIME...MOT...LOC 0832Z 270DEG 33KT 3561 8397 3499 8446
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
CJMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 1:39 AM EDT, 2 hours 17 minutes earlier. Its key messages:
- Updated at 139 AM EDT Mon Mar 16 2026
- A line of strong showers and thunderstorms just ahead of a strong cold front, will sweep through the forecast area before daybreak Monday.
- Conditional tornado threat continues through early morning hours for the southern Cumberland Plateau and southern Tennessee Valley areas. Elsewhere, damaging winds remain the primary concern.
- Behind the front, very cold air surges in Monday and continues across the area through Wednesday morning. Light snow accumulations appear likely in higher elevations of the East Tennessee mountains and parts of southwest VA Monday afternoon and night. Light snow showers could even occur down to the valley floor, but no accumulations are expected there.
- Gradual warming trend with mostly dry conditions mid week into the weekend.
Area forecast discussion, Mar 16, 1:39 AM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
139 AM EDT Mon Mar 16 2026
...New DISCUSSION...
.KEY MESSAGES...
Updated at 139 AM EDT Mon Mar 16 2026
- A line of strong showers and thunderstorms just ahead of a strong
cold front, will sweep through the forecast area before daybreak
Monday.
- Conditional tornado threat continues through early morning hours
for the southern Cumberland Plateau and southern Tennessee Valley
areas. Elsewhere, damaging winds remain the primary concern.
- Behind the front, very cold air surges in Monday and continues
across the area through Wednesday morning. Light snow accumulations
appear likely in higher elevations of the East Tennessee mountains
and parts of southwest VA Monday afternoon and night. Light snow
showers could even occur down to the valley floor, but no
accumulations are expected there.
- Gradual warming trend with mostly dry conditions mid week into
the weekend.
&&
.DISCUSSION...
Issued at 139 AM EDT Mon Mar 16 2026
Main focus of the forecast discussion is the incoming line of storms
and associated severe weather threat overnight, followed by the
stark temperature change and possibility of snow tomorrow and
tomorrow night.
First off, the severe storm chances. Current regional radar imagery
shows a solid line of thunderstorms stretching along a cold front
from central Indiana, south through Middle Tennessee and into
northern Mississippi as of 10:30 PM EDT this evening. This will
continue to shift east overnight, arriving in the plateau areas by
around 2-3 AM EDT, and pushing east of our CWA by 5-6 AM EDT. In
terms of severe threat, it remains a conditional threat for both
damaging winds and tornadoes. Surface obs and mesoanalysis show LCLs
are higher than you would want to see across Middle Tennessee and
adjacent areas largely due to lower dewpoints (low to mid 50s).
However as the low level jet and surface flow have strengthened, a
narrow corridor of +60F dewpoints have surged northward just ahead
of the cold front and nearby discrete supercells. Further east, ESE
flow across South Carolina and northern Georgia is also bringing in
some upper 50s to low 60s dewpoints to near the southern TN valley.
Models suggest the southern Cumberland plateau and southern
Tennessee valley will see a similar surge of low level moisture, and
subsequently surface based CAPE, just ahead of the line. As such,
there continues to be a conditional threat for some tornadic
activity, along with a threat of significant damaging winds, south
of the I-40 corridor and mainly west of I-75 through 06-08z (or 2-4
AM EDT) as that line moves in. That said, one thing that concerns me
is the overall lack of storm reports upstream to this point. There
just have not been as many as you might expect, which tells me these
storms are having a hard time mixing winds down to the surface. For
now, the amount of shear in place coupled with the possible
instability means the ceiling for this event remains somewhat high
regardless if the threat materializes. Further northeast, think
Knoxville metro area and points further northeast, the threat
remains a little less certain. Access to better low level moisture
and by extension, better instability, will be limited there. The
tornado risk seems much more subdued there, with the primary threat
being damaging winds. But uncertainty is a little higher there.
Behind the front, strong cold air advection will spread into the
forecast area from the west. Calendar day highs may be set before
daybreak tomorrow, with temperatures holding steady or possibly even
falling slightly through the day. The H85 temperatures fall below
zero by midday across the western parts of the CWA, and area wide by
mid afternoon. Aloft, the entrance region to the departing H3 jet
will be lifting north across the CWA during this time, and forecast
sounding show a deep saturation layer extending through the DGZ for
a few hours before moisture becomes more limited in depth. During
this time, snow levels drop below 2,000 ft MSL, with surface
temperatures in the valley dropping into the mid 30s. As such,
expect precipitation in the higher terrain to switch over to snow by
early to mid afternoon, with some decent accumulations possible in
the Smokies and East Tennessee mountains before all is said and
done. Even some minor accumulations in the higher terrain of the
plateau and VA counties appear possible. Furthermore, snow appears
likely even to the lower elevations of the valley, although the
chances for any accumulations at that low of elevation are near
zero.
Monday night temps drop into the 20s at low elevations area wide,
with highs struggling to make it too far into the 40s on Tuesday. In
general, broad upper troughing continues across the eastern CONUS
through the end of the week, but gradually weakens with time.
Temperatures remain near seasonal norms through Wednesday but then
warm back above normal by the weekend as the influence of a strong
desert southwest ridge expands eastward.
&&
.AVIATION...
(06Z TAFS)
Issued at 120 AM EDT Mon Mar 16 2026
Line of strong to severe thunderstorms will impact the terminals
within the first few hours of the TAFs. Low confidence on the
categories, but high confidence no poor flying conditions. Breezy
winds will continue behind the front, switching to more westerly.
Breezy conditions continue through the remainder of the TAFs
behind the front.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 46 27 45 28 / 50 0 0 0
Knoxville McGhee Tyson Airport, TN 48 23 40 24 / 70 10 0 0
Oak Ridge, TN 47 23 40 24 / 70 10 0 0
Tri Cities Airport, TN 56 21 35 18 / 100 30 10 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 8 AM EDT this morning for Cherokee-Clay.
TN...Wind Advisory until 8 AM EDT /7 AM CDT/ this morning for
Anderson-Bledsoe-Bradley-Campbell-Claiborne-East Polk-
Grainger-Hamblen-Hamilton-Hancock-Hawkins-Jefferson-Knox-
Loudon-Marion-McMinn-Meigs-Morgan-North Sevier-Northwest
Blount-Northwest Carter-Northwest Cocke-Northwest Greene-
Northwest Monroe-Rhea-Roane-Scott TN-Sequatchie-Sullivan-
Union-Washington TN-West Polk.
High Wind Warning until 10 AM EDT this morning for Blount Smoky
Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
Winter Weather Advisory from 1 PM this afternoon to 2 AM EDT
Tuesday for Blount Smoky Mountains-Cocke Smoky Mountains-
Johnson-Sevier Smoky Mountains-Southeast Carter-Southeast
Greene-Southeast Monroe-Unicoi.
VA...Wind Advisory until 8 AM EDT this morning for Lee-Russell-Scott
VA-Washington VA-Wise.
Winter Weather Advisory from 1 PM this afternoon to 2 AM EDT
Tuesday for Wise.
&&
DISCUSSION...CD
AVIATION...99Hazardous weather outlook, Mar 15, 3:32 PM EDT, 12 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 332 PM EDT Sun Mar 15 2026 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-161945- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 332 PM EDT Sun Mar 15 2026 /232 PM CDT Sun Mar 15 2026/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Strong winds in the East Tennessee mountains and adjacent foothills will continue through early Monday. Please see the High Wind Warning for additional details. A Wind Advisory in effect elsewhere for increased gusts. Showers and a few thunderstorms will move across the area during the overnight hours tonight with damaging winds the primary threat. There is also a low chance of a tornado, especially over and near the southern Plateau and southern Valley. .DAYS TWO THROUGH SEVEN...Monday through Saturday Rain will change over to snow for the higher terrain later in the day Monday. Light accumulation possible, but antecedent warm conditions may impact snow totals. 1 to 3 inches possible, generally above 3500 ft. Cold. Tuesday and Wednesday morning will be the coldest of the week with 20s and teens for lows. Wind chills will be very cold Tuesday morning, especially across the higher terrain, with apparent temperatures in the single digits and just below zero single digits possible. .SPOTTER INFORMATION STATEMENT... Spotter reports will be greatly appreciated for early Monday morning severe weather.
In the hours before
Local storm report, Mar 16, 3:02 AM EDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
302 AM EDT Mon Mar 16 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 AM Tstm Wnd Dmg 1 ENE Old Washington 35.54N 84.90W
03/16/2026 Rhea TN Law Enforcement
Trees down.
&&
dhLocal storm report, Mar 16, 3:04 AM EDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
304 AM EDT Mon Mar 16 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 AM Tstm Wnd Dmg 2 WSW Decatur 35.51N 84.82W
03/16/2026 Meigs TN Public
Several trees down across the county.
&&
dhLocal storm report, Mar 16, 3:18 AM EDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
318 AM EDT Mon Mar 16 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 AM Tstm Wnd Dmg 2 S Harriman 35.90N 84.56W
03/16/2026 Roane TN Public
Several trees and power lines down.
&&
dhLocal storm report, Mar 16, 3:38 AM EDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
338 AM EDT Mon Mar 16 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM Non-Tstm Wnd Gst 3 ESE Wears Valley 35.70N 83.61W
03/16/2026 M77 MPH Sevier TN Mesonet
Non-thunderstorm mountain winds first
exceeded high wind criteria at the 11 pm
observation with 61 mph, reached a
preliminary peak of 77 mph at the 2 am
observation, and at 3 am receded to 72 mph.
These observations are at the Cove Mountain
Fire Tower.
&&
NAWLocal storm report, Mar 16, 3:48 AM EDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
348 AM EDT Mon Mar 16 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 AM Tstm Wnd Dmg 3 NNE Mcdonald 35.15N 84.96W
03/16/2026 Bradley TN Public
A few trees down.
&&
dhLocal storm report, Mar 16, 3:50 AM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
350 AM EDT Mon Mar 16 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 AM Tstm Wnd Dmg 2 NNE Loudon 35.76N 84.34W
03/16/2026 Loudon TN Law Enforcement
Trees and power lines down.
&&
dhThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 12:51 AM EDT | Winter Weather Advisory | MRX | Bledsoe, Blount, Carter, Cocke, Greene, Johnson and 7 more | 38 hr |
| Mar 16, 1:41 AM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Marion, Meigs, Rhea, Roane and 1 more | 64 min |
| Mar 16, 1:52 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Loudon, McMinn, Meigs, Morgan and 3 more | 53 min |
| Mar 16, 2:40 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Knox, Loudon, Morgan and 4 more | 65 min |
| Mar 16, 2:41 AM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Marion, Meigs, Rhea and 1 more | 49 min |
| Mar 16, 3:20 AM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Monroe, Polk | 55 min |
| Mar 16, 3:21 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Claiborne, Grainger, Hancock, Knox and 3 more | 54 min |
| Mar 16, 3:47 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Grainger, Hamblen, Jefferson, Knox, Sevier | 58 min |
| Mar 16, 3:50 AM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Hancock, Hawkins | 55 min |
| Mar 16, 4:13 AM EDT | Severe Thunderstorm Warning | MRX | Greene, Hamblen, Hancock, Hawkins, Sullivan | 62 min |
| Mar 16, 4:17 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Cocke, Greene, Hamblen, Hawkins, Jefferson and 1 more | 58 min |
| Mar 16, 4:40 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Grainger, Hamblen, Jefferson, Knox, Sevier | 35 min |
| Mar 16, 4:44 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe, Polk | 61 min |
| Mar 16, 5:06 AM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Hawkins, Sullivan, Washington | 54 min |
| Mar 16, 5:09 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Cocke, Greene, Hamblen, Hawkins, Jefferson and 1 more | 55 min |
| Mar 16, 5:39 AM EDT | Severe Thunderstorm Warning | MRX | Cherokee, Clay | 36 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2026Severe Thunderstorm Warnings in North Carolina, 2026Every severe thunderstorm warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.